Florida, 2024Tropical Storm and Storm Surge in Florida, August 3 to 4, 2024
August 3 to 4, 2024 · NWS KEY · 4 events in 3 counties and zones
The center of Tropical Storm Debby, before attaining hurricane strength, passed about 85 nautical miles to the west-southwest of Key West on a north-northwest path|through the southeastern Gulf of Mexico. Tropical storm-force wind gusts occurred in rain bands extending throughout the Straits of Florida and Florida Keys.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of Tropical Storm Debby, before attaining hurricane strength, passed about 85 nautical miles to the west-southwest of Key West on a north-northwest path|through the southeastern Gulf of Mexico. Tropical storm-force wind gusts occurred in rain bands extending throughout the Straits of Florida and Florida Keys. Sustained tropical storm force winds occurred over the coastal waters mainly from along the Lower Florida Keys west of the Seven Mile Bridge through Dry Tortugas. The tropical-storm force wind gusts resulted in fallen large tree limbs and isolated power outages primarily affecting a street block or a multi-unit residential complex at a time. The combination high tide and strong southerly winds sustained just below tropical storm force resulted in storm tides up to an estimated 1.8 feet above MHHW|along the oceanside of the Lower Florida Keys, but lower water levels were measured at gauges in the lee along the Gulf of Mexico and Florida Bay side of the Florida Keys. Moderate to heavy ocean wave overwash resulted in temporary flooding on oceanfront low elevation streets in Key West. In combination with brief heavy rainfall from the rain bands, a section of State Road A1A in Key West was closed due to having litte or no drainage in a construction zone.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 2, 10:32 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 2, 10:32 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1132 PM EDT Fri Aug 2 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1130 PM EDT Fri Aug 2 2024
The first, strong outer bands of newly formed Tropical Depression
Four have pivoted through the Florida Keys island chain and the
adjacent nearshore and offshore coastal waters this evening. The
first band produced wind gusts generally in the 30 to 40 mph range
at the island communities. Upstream radar reflectivities along
with GOES-16 infrared imagery suggest additional bands will
continue to push through overnight.
Conditions are expected to deteriorate after sunrise tomorrow, as
the Tropical Depression pushes off Cuba and into the Straits of
Florida. Squalls will become much more frequent, with the worst of
the activity continuing through the late evening hours Saturday
night, before the storm progresses away from the island chain into
the Gulf of Mexico. All preparations for the storm should be
completed as soon as possible, with impacts including possible
tropical storm force sustained winds. Outside of minor tweaks to
the wind speed forecasts consistent with the latest National
Hurricane Center track, no changes made to the inherited forecast.
&&
.MARINE...
Issued at 1130 PM EDT Fri Aug 2 2024
A Tropical Storm Watch is in effect for all Florida Keys coastal
waters adjacent to the Florida Keys, including the Bayside and
Gulfside coastal waters, eastern Hawk Channel, and the Straits of
Florida. A Small Craft Advisory is also in effect for these
marine zones. A Tropical Storm Warning is in effect for the
remaining marine zones, including the western Straits of Florida
and the southeastern Gulf of Mexico, including the Dry Tortugas,
Tropical Depression Four will continue its track toward the
Florida Keys. The gentle to moderate northeasterly to easterly
breezes currently in place will freshen and become strong to near
gale through Saturday while also clocking around from the
northeast and east to the southeast and south. Thundery squalls
will increase across the coastal waters as Tropical Depression
Four transverses the forecast area from the southeast to the
northwest. Tropical Depression Four is expected to develop into a
depression during or shortly after its journey across the Florida
Keys over this weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 1130 PM EDT Fri Aug 2 2024
VFR conditions will prevail through the early evening hours at both
EYW and MTH. Conditions will begin to deteriorate tonight as
convection ahead of Tropical Depression Four begins to plow
across the terminals. By tomorrow morning, squally weather is
expected at both terminals, with gusts of 45 to 55 mph possible
within the storms, so have included SQ with tropical storm force
wind gusts possible in both TAFs starting at 07Z for MTH and 08Z for
EYW. Multiple short-term amendments will likely be required over the
next 24 hours as this system rolls through our forecast area.
Surface winds outside of convection will begin to ramp up tonight,
with the strongest winds expected by tomorrow mid-morning through
at least tomorrow night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 91 81 86 81 / 50 60 90 70
Marathon 91 81 87 81 / 50 60 90 70
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday morning for FLZ076>078.
Tropical Storm Watch for FLZ076>078.
Coastal Flood Watch through Sunday morning for FLZ076>078.
GM...Tropical Storm Watch for GMZ031>035-042>044-052>055-072>075.
Small Craft Advisory until 10 AM EDT Sunday for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...BT
Aviation/Nowcasts....11
Data Acquisition.....AJP
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Aug 2, 10:28 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
1128 PM EDT Fri Aug 2 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-040330-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1128 PM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms will be possible. The primary
hazards will be cloud to surface lightning strikes, brief heavy
downpours, and locally strong wind gusts.
A Small Craft Advisory is in effect for the Florida Keys nearshore
and offshore coastal waters in the vincity of the Florida Keys,
including the Florida Bay, Bayside and Gulfside waters, eastern
Hawk Channel, and eastern Straits of Florida. Southeasterly
breezes freshen ahead of Potential Tropical Cyclone Four's
approach.
A Tropical Storm Watch is in effect for the Florida Keys
nearshore and offshore coastal waters in the vincity of the
Florida Keys, including the Florida Bay, Bayside and Gulfside
waters, eastern Hawk Channel, and eastern Straits of Florida.
Tropical Storm Conditions are possible within the next 48 hours.
A Tropical Storm Warning is in effect for the western coastal
waters, including the western Hawk Channel, and the southeastern
Gulf of Mexico, including the Dry Tortugas. Tropical Storm
Conditions are expected within the next 36 hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Abnormally high tides and strong onshore winds will result minor
saltwater flooding across the Florida Keys, with water levels
peaking 1 to 2 feet above ground, or mean higher high water.
There is a slight risk of minor overwash for Atlantic facing
beaches and seawalls. A Coastal Flood Watch remains in effect.
There is a Slight Risk (15% chance) of excessive rainfall for the
Florida Keys Saturday and Saturday night as Potential Tropical
Cyclone Four crosses Cuba and moves into the Gulf of Mexico. High
rain rates will pose a risk for excessive rainfall and areas of
flooding in the normally troublesome spots across the Florida
Keys. A Flood Watch is in effect through Sunday morning.
Isolated to scattered thunderstorms will be possible through the
whole period, but especially Saturday through Sunday night. The
primary hazards will be cloud to surface lightning strikes, heavy
downpours, and damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 8:15 PM EST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
915 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Marine Tstm Wind 5 SSE Islamorada 24.85N 80.62W
08/02/2024 M41 MPH GMZ042 FL Mesonet
An east northeasterly wind gust of 36 knots,
or 42 mph, was recorded by the Alligator
Reef Light WeatherFlow mesonet site.
&&
AJPLocal storm report, Aug 2, 8:28 PM EST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
928 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Marine Tstm Wind 5 SSE Islamorada 24.85N 80.62W
08/02/2024 M45 MPH GMZ052 FL Mesonet
An east northeasterly wind gust of 39 knots,
or 45 mph, was recorded by the Alligator
Reef Light WeatherFlow mesonet site at 915
PM EDT.
&&
AJPTropical Storm, Monroe/Lower Keys
- When
- August 3, 1:00 AM EST to August 4, 2:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- Mesonet
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical storm force wind gusts in the range of 55 to 63 mph were observed by several sites in the Lower Florida Keys of Monroe County as the result of the passage of strong rain bands from Tropical Storm Debby. Brief power outages affecting less than 50 customers at a time were reported in the Key West area, with scattered tree limbs and one tree downed.
Tropical Storm, Monroe/Middle Keys
- When
- August 3, 8:30 AM EST to August 4, 4:00 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- ASOS
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical Storm force wind gusts of 45 to 50 mph were observed at several sites in the Middle Florida Keys of Monroe County, mainly from the passage of strong rain bands from Tropical Storm Debby. Brief power outages affecting less than 50 customers at a time were reported in the Marathon vicinity due to tree limbs contacting power lines.
Tropical Storm, Monroe/Upper Keys
- When
- August 3, 12:30 PM EST to August 4, 5:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- AWOS
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Sporadic tropical storm force wind gusts of 43 to 47 mph were measured at a couple sites in the Upper Florida Keys of Monroe County as result of the passage of outer rain bands from Tropical Storm Debby. Power outages briefly impacted approximately 1,300 customers in the Plantation Key area due to tree limbs contacting power lines.
Storm Surge/Tide, Monroe/Lower Keys
- When
- August 4, 6:00 AM EST to 12:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm tides of 1.0 to 1.5 feet above mean higher high water were observed along the south shores of Key West, causing temporary flooding and the closure of State Road A1A in Key West.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 3 to 4, 20243 deaths · 9 events
- Cold in California, August 3 to 6, 20243 deaths · 3 events
- Tornado and Hail in Minnesota, August 3, 2024$2.0 million · EF1 · 26 events
- Damaging Winds in Virginia, August 3, 2024$582,000 · 65 kt wind · 32 events
- Tornado and Flash Flooding in North Carolina, August 3, 2024$211,000 · EF1 · 29 events
- Storm Surge and Flash Flood in Florida, August 3 to 5, 2024$878,000 · 16 events
- Damaging Winds in Maryland, August 3, 2024$429,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Louisiana, August 3, 2024$400,000 · 1 in hail · 7 events
- Flash Flooding in Ohio, August 3, 2024$315,000 · 2 events
- Damaging Winds in Virginia, August 3, 2024$48,000 · 53 kt wind · 30 events
- Flash Flooding and Damaging Winds in South Carolina, August 3 to 4, 2024$150,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Virginia, August 3, 2024$40,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214178, 1214176, 1214172, 1214180.